Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC

March 28, 2017Craven County, Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2017, 4:14 PM EDT for Craven County, Jones County, Lenoir County, North Carolina. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 4:14 PM EDT (20:14 UTC)
Expired
Mar 28, 2017, 5:00 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Craven County, NC, Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:43 PM EDTHAIL 1Trenton, NC
Mar 28, 4:59 PM EDTHAIL 1.75Pollocksville, NCESTIMATED GOLF BALL SIZED HAIL AT CONVENIENCE STORE IN POLLOCKSVILLE.
Mar 28, 4:59 PM EDTHAIL 2Pollocksville, NCESTIMATED 2 INCH HAIL REPORTED IN POLLOCKSVILLE VIA SOCIAL MEDIA.
Mar 28, 5:00 PM EDTHAIL 1.5Pollocksville, NCPING PONG BALL SIZED HAIL AT HWY 58 AND HWY 17 FROM 450 PM TO 510 PM. DAMAGED WINDSHIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS52 KMHX 282014
SVRMHX
NCC049-103-107-282100-
/O.NEW.KMHX.SV.W.0001.170328T2014Z-170328T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
414 PM EDT TUE MAR 28 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Central Jones County in eastern North Carolina...
  South central Lenoir County in eastern North Carolina...
  West central Craven County in eastern North Carolina...

* Until 500 PM EDT

* At 413 PM EDT, a severe thunderstorm was located 11 miles southeast
  of Kinston, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  New Bern, River Bend, Cove City, Pollocksville and Trenton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3522 7760 3517 7707 3490 7716 3513 7766
TIME...MOT...LOC 2013Z 287DEG 25KT 3514 7749 

HAIL...1.00IN
WIND...<50MPH
 
$$

SGK
3 follow-up statements
141 
WWUS52 KMHX 282027
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
427 PM EDT TUE MAR 28 2017

NCC107-282036-
/O.CAN.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Lenoir NC-
427 PM EDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LENOIR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3509 7758 3512 7756 3516 7751 3519 7751
      3521 7750 3517 7707 3490 7716
TIME...MOT...LOC 2026Z 287DEG 25KT 3511 7738 

$$

NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
427 PM EDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL JONES AND WEST CENTRAL CRAVEN COUNTIES...

At 426 PM EDT, a severe thunderstorm was located 13 miles west of
River Bend, or 16 miles southeast of Kinston, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Bern, River Bend, Cove City, Pollocksville and Trenton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3509 7758 3512 7756 3516 7751 3519 7751
      3521 7750 3517 7707 3490 7716
TIME...MOT...LOC 2026Z 287DEG 25KT 3511 7738 

HAIL...1.00IN
WIND...60MPH
 
$$

SGK
850 
WWUS52 KMHX 282042
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
442 PM EDT TUE MAR 28 2017

NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
442 PM EDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN JONES AND WEST CENTRAL CRAVEN COUNTIES...

At 442 PM EDT, a severe thunderstorm was located near River Bend, or
10 miles west of New Bern, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Bern, River Bend, Pollocksville and Trenton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3490 7716 3503 7745 3512 7743 3518 7736
      3513 7709
TIME...MOT...LOC 2042Z 287DEG 25KT 3508 7725 

HAIL...1.00IN
WIND...60MPH
 
$$

SGK
573 
WWUS52 KMHX 282046
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
446 PM EDT TUE MAR 28 2017

NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
446 PM EDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN JONES AND WEST CENTRAL CRAVEN COUNTIES...

At 446 PM EDT, a severe thunderstorm was located near River Bend, or 
8 miles southwest of New Bern, moving east at 30 mph. Recently, 
quarter size hail was reported in Trenton, Jones County.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Bern, River Bend, Pollocksville and Trenton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3490 7716 3503 7745 3512 7743 3518 7736
      3513 7709
TIME...MOT...LOC 2046Z 287DEG 25KT 3507 7722 

HAIL...1.00IN
WIND...60MPH
 
$$

SGK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:08 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 28, 3:08 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
308 PM EDT Tue Mar 28 2017

.SYNOPSIS...
A cold front will cross the region later tonight. High pressure
will build in from the north late Wednesday into Thursday. A
warm front will move through from the southwest Friday. A cold
front will move through early Saturday. Another cold front will
approach the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Remaining showers now moving off the
coast. Areas to the west of HWY 17 have been clear for the last
few hours and many locations have risen into the upper 70s with
dewpoints in the low to mid 60s. Current CAPE values look to be
between 1000 and 2000 J/kg and climbing. Some thunderstorms
have developed upstream in SW Virgina and central NC. Confidence
is growing that a broken line of showers and thunderstorms, with
some storms being severe, will move into Eastern NC later this
afternoon and evening.

Cold front eventually moves through overnight, with low temps
remaining mild in the upper 50s and low 60s.

&&

.SHORT TERM /WEDNESDAY/...
As of 1240 PM Tuesday...Dry weather expected for Wednesday as
high pressure ridges in from the SW. Winds will be out of the
north, and it will be a bit cooler. High temps will still reach
the low to mid 70s except for the Dare county and the NOBX where
the winds will blow off the still cold ocean, and temps will
only reach the low to mid 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 230 PM Tuesday...

Wednesday Night through Thursday...Ridging at the surface and
in the mid-levels will keep the region dry with a N/NE wind flow
providing slightly cooler temperatures. Seasonal temps
Wednesday Night with lows generally in the mid to upper 40s. NNE
flow will keep nrn coast chilly Thursday with mid 50s rest of
the area will be in the 60s.

Thursday night through Sunday night...Moisture will start to
spread east from the mountains Thursday night with a few showers
reaching the far western CWA toward morning Friday. A deep 500
mb trough which will become negatively tilted...coupled with
advection of deep moisture into eastern NC ahead of cold front
will lead to a rather wet Friday and have continued previous
forecasts of likely PoPs Friday into Friday evening. QPF totals
expected to be in the 1/2 to 1 inch range and could top an inch
in some spots. Will continue mention of thunder in the forecast
for Friday and Fri evening. Instability is not very impressive
in the latest model runs...but with negatively tilted upper
trough and plentiful moisture...a few thunderstorms will be
quite possible. Highs Friday will range from the mid 60s Outer
Banks to lower 70s inland. Small chc of lingering shra coast
early Sat then dry and mild rest of the weekend with high pres
crossing to the N and ridge aloft over the area. Highs Sat and
Sun will range from the the upper 50s to lower 60s NE cst to
low/mid 70s SW.

Monday through Tue...Another impressive srn stream short wave
will impact the area with good cvrg of shra and a few tsra late
Mon into Tue. Given uncertainty of timing this far out will
keep pops in chc range but did add some tsra as area shld be in
warm sector. Highs will be in the 70s inland to 60s beaches.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z wed/...
As of 305 PM Tuesday...An area of weak convection currently
exists just east of the TAF sites with conditions improving to
VFR for all locations. Generally VFR expected this afternoon
then move convection initializing well northwest of the area
will move into the region later this evening. SW winds expected
to gust to around 15-20kt this afternoon. Depending on the
coverage and strength of these showers/storms, brief periods of
sub-VFR conditions may be possible but confidence is low as they
move into eastern NC. If these storms become severe, there is a
possibility of strong wind gusts and hail if sufficient
instability is realized. Improving conditions expected late
evening, however guidance continues to indicate we could see a
low stratocumulus deck advect into northern sections late
tonight as winds shift north. Return to VFR expected by mid
Wednesday morning.

Long Term /Wednesday Night through Sunday/...
As of 230 PM Tuesday...With ridging in place at the surface and
in the mid- levels...expect VFR conditions into Thursday evening.
Widespread sub-VFR conditions are likely Friday and Friday
night as numerous showers and a few thunderstorms will occur
with slow moving cold front. Improving conditions to mostly VFR
later Saturday and Sunday with surface and mid-level ridge
again building over eastern NC.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 305 PM Tuesday...SW winds now around 10-20kt are expected
to continue and strengthen a bit more later this evening. Winds
will diminish tonight after a cold front moves through, but are
expected to pick up again out of the N around 15-20 kt by
Wednesday morning. Seas are expected remain 4-6 ft across the
central and southern waters and build up to 7 ft overnight with
contribution from swell produced by a low pressure area lifting
north across the western Atlantic. Will continue the SCA for
the waters south of Oregon Inlet.

Long term /Wednesday Night through Sunday/...
As of 230 PM Wednesday...NNE winds will grad diminish to 10 to
15 kts most areas later Wed night into Thu as high pres builds
in from the N. Seas are expected to subside below 6 feet all
waters by early Thu. Winds will veer to ESE 10 to 15 kts on
backside of high Thu night with seas 3 to 5 feet. SSW winds will
ramp up to 15 to 25 kts Fri into Fri evening ahead of a
low/cold front. These winds will lead to seas reaching 6 to 8
feet late Fri and Fri night. The cold front will push offshore
by early Sat with WNW winds 10 to 20 kts becoming more N late.
Seas will subside to 4 to 6 feet Sat. High pres will build in
from the NW Sun with N to NE winds aob 15 kts and seas mainly 3
to 5 feet...poss some lingering 6 footers far outer central and
nrn wtrs.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ156-158.

&&

SYNOPSIS...SK/SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RF/CTC
AVIATION...DAG/RF/SGK
MARINE...RF/SGK
Hazardous weather outlook, Mar 28, 3:26 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
326 PM EDT Tue Mar 28 2017

NCZ029-044>047-079>081-090>095-098-103-104-291930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
326 PM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to marginally severe storms are expected to push across
eastern North Carolina from this afternoon and evening. The primary
severe threat will be strong gusty winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 3:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
344 PM EDT TUE MAR 28 2017

NCZ090>093-282030-
Craven-Jones-Lenoir-Duplin-
344 PM EDT TUE MAR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JONES...CENTRAL
LENOIR...WEST CENTRAL CRAVEN AND NORTHEASTERN DUPLIN COUNTIES...

At 342 PM EDT, a strong thunderstorm was located 9 miles southeast of
La Grange, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dover, Cove City, and Trenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3528 7779 3526 7715 3499 7720 3510 7781
TIME...MOT...LOC 1942Z 277DEG 28KT 3519 7772

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:44 PM EDTSpecial Weather StatementMHXJones, Lenoir46 min
Mar 28, 4:52 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow38 min
Mar 28, 5:00 PM EDTSpecial Weather StatementMHXGreene, Lenoir45 min
Mar 28, 5:30 PM EDTSpecial Weather StatementMHXCarteret60 min
Mar 28, 5:43 PM EDTSpecial Weather StatementMHXMartin62 min
Mar 28, 5:50 PM EDTSpecial Weather StatementMHXCraven55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.